Webucation 3/11/15

Web wisdom this episode distills some thoughts about kidney stones, updates our facts in paeds and even challenges dogma about CTs in trauma - heavens no....
All credit to the original posters and do visit their sites for more content.
The last link is essential for anyone treating kids these days. Have to keep up to date as the parents surely are!

Use of flumazenil and naloxone in poisoned patients

flumazenil4 out of 5 stars

Flumazenil, naloxone and the ‘coma cocktail’ Sivilotti MLA Br J Clin Pharmacol 2015 Aug 7 [Epub ahead of print]

Abstract

This very smart paper reviews factors affecting the clinical use of two antidotes that reliably reverse  coma caused by two major classes of poisons: flumazenil for benzodiazepines, and naloxone for opiates.

Both these antidotes are specific, rapid-acting, short-lived, and titratable. However, significant adverse effects have been associated with each of them. Unwise or overly aggressive administration of flumazenil can cause acute benzodiazepine withdrawal, agitation, seizures, and fatal cardiac arrhythmias. Since many of the severe adverse effects occur in cases of mixed overdoses, use is generally discouraged in the comatose poisoned patients where detailed history is often not available.

Although naloxone is often considered safe, it can precipitate acute opiate withdrawal that, though rarely fatal, can present a risk to medical staff and other patients. The author notes:

There is a growing awareness that widely recommended initial doses [of naloxone] of 0.4 mg to 2 mg are unnecessary and that 40 μg is a more appropriate initial dose in many cases.

Actually, there is considerable controversy regarding the proper starting dose of naloxone, with some maintaining that 40 μg is a dose so low as to be almost homeopathic. Sivilotti argues (convincingly, to my mind) that in opiate-induced respiratory depression, “non-pharmacological approaches to treating respiratory depression take precedence,” and that titration of naloxone should be accomplished simultaneously with ventilatory support based on airway management and bag-valve-mask ventilation/oxygenation.

When discussing the so-called “coma cocktail” — a combination of antidotes that in the past were given empirically to awaken comatose poisoned patients  — Sivilotti points out that this cookbook approach was outdated long ago, and now seems “antiquated” and “antediluvian.” In addition is was based on a mistaken emphasis on reversing coma rather than providing good supportive care that addressed airway control, oxygenation and ventilation.

His conclusion:

. . .the modern approach to a patient with an altered level of consciousness should not be protocolized, empirical administration of fixed doses with an end point of analepsis, but rather the targeted correction of immediate threats to life. . . . With both flumazenil and naloxone, even pharmacologically ideal antidotes are no substitute for basic airway management and modern principles of targeted resuscitation and supportive care.

This is exactly right. The paper is important reading.
Related posts:

Is ED use of flumazenil safe?

Flumazenil-induced seizures

Is use of flumazenil in poisoned pediatric patients safe?

 

 

 

The Teaching Course Down Under

Rob Rogers and the team are bringing The Teaching Course Down Under in 2016 — right to my doorstep, here in Melbourne. As a past graduate of this course, I’m looking forward to taking part as faculty and being part of a great team of clinician-educators including the likes of Rob, Salim Rezaie, Victoria Brazil and another LITFLer, Anand Swaminathan.

The learning never stops!

Click on the image below to find out more:

TTCDownunder

The post The Teaching Course Down Under appeared first on LITFL: Life in the Fast Lane Medical Blog.